Wildfire, Hutchinson
- When
- May 19, 1:30 PM CST to 8:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The Texas Forest Service reported that the Pettit Ranch Wildfire threatened three homes and were evacuated. The wildfire began about one mile east southeast of Sanford Texas in Hutchinson County at approximately 1330CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texas Forest Service reported that the Pettit Ranch Wildfire threatened three homes and were evacuated. The wildfire began about one mile east southeast of Sanford Texas in Hutchinson County at approximately 1330CST. The three homes were saved and there were no reports of damages or injuries. The wildfire consumed a measured nine hundred acres and the cause of the wildfire was determined to be illegal burning of electrical wire. The wildfire was reported to be contained around 2000CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 11:00 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1200 PM CDT THU MAY 19 2011
.AVIATION...
UPPER LOW NEAR THE FOUR CORNERS REGION WILL TRACK ACROSS THE CENTRAL
ROCKIES TONIGHT AND APPROACH THE NORTHERN PLAINS STATES ON FRIDAY.
DRYLINE LOCATED OVER THE EXTREME EASTERN PANHANDLES WILL REMAIN OVER
THE EASTERN HALF OF THE FORECAST AREA UNTIL A COLD FRONT SWEEPS
SOUTHEAST ACROSS THE PANHANDLES BY THIS EVENING AND TONIGHT. THE COLD
FRONT WILL THEN PUSH EAST INTO OK BY 12Z FRIDAY. AFTER MORNING LOW
CLOUDINESS AND FOG AT THE GUYMON AND DALHART TAF SITES THIS
MORNING...VFR CONDITIONS ARE STILL EXPECTED AT ALL THREE TAF SITES THROUGH
THIS AFTERNOON UNTIL 18Z FRIDAY. ONLY SOME MID AND HIGH LEVEL CLOUDS
EXPECTED. SOUTH AND SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER
GUSTS THIS AFTERNOON WILL SHIFT TO THE NORTHWEST AND NORTH AT THE
GUYMON AND DALHART TAF SITES AROUND 02Z TO 06Z FRIDAY...AND THEN AT
THE AMARILLO TAF SITE AROUND 08Z TO 10Z FRIDAY. WINDS WILL BECOME
SOUTHWESTERLY AGAIN AFTER 12Z TO 14Z FRIDAY AND WILL INCREASE TO
AROUND 15 TO 25 KNOTS WITH HIGHER GUSTS.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 1010 AM CDT THU MAY 19 2011/
UPDATE...
LATEST MSAS SURFACE ANALYSIS DEPICTS A SURFACE LOW IN THE NORTHEAST
TEXAS PANHANDLE WITH A DRYLINE IN THE FAR EASTERN PORTION OF THE
PANHANDLES. A WEAK SURFACE BOUNDARY IS STRETCHED ACROSS THE NORTHERN
TEXAS PANHANDLE...EXTENDING SOUTHWEST FROM THE SURFACE LOW. LATEST
SURFACE OBS INDICATE THE PATCHY FOG CONTINUES TO LIFT/DISSIPATE DUE
TO SURFACE HEATING. THUS HAVE GONE AND UPDATED THE ZFP PRODUCT TO
REMOVE PATCHY FOG AND TO CLEAN UP TEMPORAL WORDING.
THE SURFACE LOW WILL CONTINUE TO DEEPEN BY EARLY AFTERNOON...RESULTING
IN STRENGTHENING SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS
ACROSS THE REGION. THIS COMBINED WITH AFTERNOON RELATIVE HUMIDITIES
EXPECTING TO DROP TO 10 TO 15 PERCENT...WILL CONTINUE WITH THE RED
FLAG WARNING IN THE WEST AND CENTRAL ZONES WHICH IS IN EFFECT FROM 11
AM UNTIL 9 PM CDT.
CLK
PREV DISCUSSION... /ISSUED 739 AM CDT THU MAY 19 2011/
UPDATE...
ADDED PATCHY FOG MENTION NORTH OF A DALHART TO BORGER TO BOOKER LINE
THROUGH 9 AM.
DISCUSSION...
PATCHY FOG HAS DEVELOPED NORTH OF THE LINE ABOVE AS MOISTURE HAS
POOLED NORTH OF A WEAK BOUNDARY. SURFACE DEWPOINTS WERE MAINLY IN
THE UPPER 40S TO UPPER 50S IN THESE LOCATIONS. NOTICED PERRYTON
DROPPED TO 1/2SM IN THE PAST 30 MINUTES. THUS...ADDED PATCHY FOG
MENTION TO THESE AREAS THROUGH 9 AM. ANY FOG SHOULD QUICKLY LIFT AND
DISSIPATE BY 9 AM AS SURFACE HEATING BEGINS.
PRODUCTS HAVE BEEN UPDATED.
MBS
PREV DISCUSSION... /ISSUED 659 AM CDT THU MAY 19 2011/
AVIATION...
12Z TAFS...SURFACE LOW PRESSURE WAS CENTERED OVER THE NORTHEAST TX
PANHANDLE EARLY THIS MORNING...WITH A DRYLINE EXTENDING SOUTH AND A
WEAK COLD FRONT EXTENDING SOUTHWEST FROM THE LOW. LIGHT NORTHWEST
WINDS WILL PREVAIL INITIALLY EARLY THIS MORNING AROUND THE SURFACE
LOW. AS THE SURFACE LOW REDEVELOPS TO THE NORTH OR NORTHWEST
TODAY...WINDS WILL TURN TO THE SOUTHWEST LATE THIS MORNING. SOUTHWEST
WINDS WILL INCREASE THIS AFTERNOON TO 20-25 KTS WITH GUSTS AROUND 30
KTS. WINDS WILL DIMINISH THIS EVENING...THEN VEER TO THE NORTHWEST
LATER TONIGHT AS ANOTHER WEAK COLD FRONT SLIDES THROUGH.
VFR CONDITIONS WILL PREVAIL AT KAMA THROUGH THE NEXT 24 HOURS WITH
JUST MID AND HIGH CLOUDS ANTICIPATED. IFR CIGS WILL PERSIST AT KGUY
OVER THE NEXT FEW HOURS...BUT SHOULD SCATTER OUT AROUND 15Z. KDHT
WILL BE ON THE WESTERN EDGE OF THE LOW CLOUDS THIS MORNING...BUT MAY
SEE SOME MVFR TO IFR CIGS BEFORE 15Z. SOME LIGHT FOG MAY ALSO PRODUCE
SOME MVFR VSBYS AT KGUY AND KDHT EARLY THIS MORNING. VFR CONDITIONS
ARE THEN EXPECTED FOR THE REMAINDER OF THE PERIOD. THERE IS A SMALL
CHANCE FOR SOME LOW CLOUDS LATER TONIGHT AT KDHT AND KGUY...BUT HAVE
LEFT OUT FOR NOW AS THE SETUP DOES NOT LOOK AS FAVORABLE AS THIS
MORNING.
KB
PREV DISCUSSION... /ISSUED 433 AM CDT THU MAY 19 2011/
DISCUSSION...
RAIN CHANCES AND ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS OVER
THE NEXT SEVEN DAYS ARE THE MAIN CONCERNS.
LATEST MODELS WERE IN FAIR TO GOOD GENERAL AGREEMENT. USED A BLEND
WITH A PREFERENCE TOWARDS THE HIGHER RESOLUTION 00/06Z NAM12 THROUGH
SUNDAY...THEN GENERALLY WENT CLOSER TO THE 00Z GFS SOLUTION BEYOND.
THE BIGGEST CHANGE TO THE PREVIOUS FORECAST WAS TO REMOVE
THUNDERSTORM CHANCES ACROSS THE FAR EAST PANHANDLES TONIGHT.
AT 430 AM CDT ACROSS THE PANHANDLES...A SURFACE LOW WAS JUST NORTH OF
SPEARMAN AND A DRYLINE EXTENDED SOUTH FROM THE LOW TO WEST OF
WELLINGTON. SURFACE TEMPERATURES RANGED FROM THE MID 50S NEAR BOISE
CITY TO THE MID 70S NEAR WELLINGTON. SURFACE DEWPOINTS RANGED FROM
THE UPPER 20S NEAR PALO DURO CANYON TO NEAR 60 AT BEAVER AND ALONG
THE FAR EASTERN EDGE OF THE FORECAST AREA ALONG THE TEXAS AND
OKLAHOMA LINE.
TODAY WILL BE SIMILAR TO YESTERDAY...EXCEPT A BIT COOLER. THINK DRY
CONDITIONS WILL PREVAIL. THE ONLY EXCEPTION MAY BE NEAR AND NORTHWEST
OF BOISE CITY WHERE A FEW STORMS MAY TRY TO DEVELOP FROM OUTFLOW FROM
CONVECTION TO THE NORTH BETWEEN 3 AND 11 PM...BUT DID NOT MENTION
WITH VERY LOW CONFIDENCE OF THIS OCCURRING THINKING THE BEST MOISTURE
AND LIFT WILL STAY NORTH INTO COLORADO. ADDITIONAL STORMS MAY DEVELOP
JUST EAST OF THE FORECAST AREA WHERE DEEPEST MOISTURE AND LIFT WILL
BE LOCATED. THINK THE 00Z GFS WINDS WERE TOO STRONG TODAY...AND WENT
WITH THE LIGHTER NAM12 WINDS WHICH SEEM TO BE HANDLING THE CURRENT
SURFACE WIND AND MSLP FIELDS MUCH BETTER. DOES APPEAR BREEZY SOUTHWEST
WINDS WILL DEVELOP THIS AFTERNOON...BUT SHOULD BE WELL BELOW ADVISORY
OF 35 MPH SUSTAINED. THE 00Z MAVMOS HIGHS IN THE UPPER 70S TO UPPER
80S APPEARED REASONABLE AND DID NOT DEVIATE MUCH FROM THEM.
TONIGHT...REMOVED RAIN CHANCES IN THE FAR EAST PANHANDLES THINKING
THE BEST MOISTURE...LIFT...AND INSTABILITY WILL STAY EAST OF THE
FORECAST AREA. NOTICED LATEST MODELS DEPICTED INCREASING MOISTURE
AROUND 600 MB OVER THE EAST PANHANDLES AFTER MIDNIGHT...BUT THINK DRY
LOW LEVELS AND CLOUD BASES 7000 FT AGL AND HIGHER WILL KEEP ANY
RAINFALL FROM REACHING THE GROUND IN THESE AREAS. ACCEPTED THE WARMER
00Z MAVMOS LOWS...ESPECIALLY EAST WITH MORE CLOUD COVER.
FRIDAY APPEARS TO BE VERY SIMILAR TO TODAY WITH DRY CONDITIONS AND
INCREASING WINDS IN THE AFTERNOON. WINDS MAY BE A BIT LIGHTER.
NOTICED THE LATEST 06Z NAM12 DEPICTED LIGHT QPF IN THE FORM OF ISOLATED
SHOWERS AND THUNDERSTORMS IN THE NORTHWEST CORNER OF THE FORECAST
AREA...NORTHWEST OF A DALHART TO GUYMON LINE IN THE 3 TO 11 PM TIME
FRAME. FOR NOW...DID NOT MENTION ANY PRECIPITATION IN THESE AREAS
WITH LOW CONFIDENCE OCCURRENCE... ESPECIALLY SINCE MODELS MAY BE
OVERESTIMATING MOISTURE ACROSS THE AREA. HIGHS SHOULD BE WITHIN A FEW
DEGREES OF TODAY/S READINGS.
FRIDAY NIGHT THROUGH SUNDAY...DRY AND WARMER CONDITIONS ARE EXPECTED.
WITH ABUNDANT SUN...WENT ABOVE 00Z MEXMOS HIGHS...THINKING MANY
LOCATIONS WILL REACH 90 DEGREES OR HIGHER SATURDAY AND SUNDAY.
SUNDAY NIGHT THROUGH WEDNESDAY...KEPT A DRY FORECAST FOR NOW AS RAIN
CHANCES APPEAR TO BE LIMITED. THE DRYLINE MAY RETREAT WESTWARD INTO
THE EAST PANHANDLES SUNDAY NIGHT INTO MONDAY MORNING BRINGING DEEPER
MOISTURE AND INSTABILITY...BUT CHOSE TO NOT TO ADD LOW RAIN CHANCES
THINKING THE AIR WILL BE CAPPED IN THESE AREAS. TUESDAY MAY BE A
WINDY DAY JUST SOUTH OF A COLD FRONT THAT MAY BE OVER THE AREA.
APPEARS A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY OR TUESDAY
NIGHT WITH SOME MOISTURE BEHIND IT. WITH LOW CONFIDENCE FOR RAINFALL...
KEPT TUESDAY AND TUESDAY NIGHT DRY. WENT ABOVE 00Z MEXMOS HIGHS ON
MONDAY...THEN CLOSE TO THE THEM TUESDAY AND WEDNESDAY.
MBS
FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED THIS
AFTERNOON INTO EARLY EVENING. KEPT THE RED FLAG WARNING IN EFFECT FOR
THE CENTRAL AND WEST PANHANDLES THOUGH CONFIDENCE OF MEETING RED FLAG
CONDITIONS ARE NOT THE HIGHEST AS HUMIDITY LEVELS OF 15 PERCENT OR
LOWER AND 20 FT WINDS OF 20 MPH OR GREATER FOR 3 HOURS OR LONGER MAY
BE MARGINAL. DID NOT HAVE ENOUGH CONFIDENCE TO CANCEL THE WARNING
HOWEVER. ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE
EAST PANHANDLES THIS AFTERNOON INTO EARLY EVENING.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON FRIDAY.
DECIDED AGAINST ISSUING A FIRE WEATHER WATCH ON FRIDAY AS 20 FT WINDS
MAY BE LIGHTER AND UNDER 20 MPH.
ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
SATURDAY THROUGH TUESDAY. TUESDAY MAY HAVE THE BEST CHANCE FOR WINDY
CONDITIONS AND RED FLAG CONDITIONS OVER THE SOUTH TEXAS PANHANDLE.
MBS
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
11/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 517 AM CDT THU MAY 19 2011 OKZ001>003-TXZ001>020-192100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 517 AM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES TODAY DUE TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS FROM 11 AM THROUGH 9 PM CDT. ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE EASTERN PANHANDLES WHERE SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS...AND RELATIVE HUMIDITIES WILL FALL TO 15 TO 20 PERCENT. CAUTION IS ADVISED ON AREA LAKES LATE THIS MORNING THROUGH EARLY THIS EVENING DUE TO THE BREEZY SOUTHWEST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE PANHANDLES FRIDAY THROUGH TUESDAY AS WARM...DRY...AND BREEZY CONDITIONS PERSIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS TODAY THROUGH TUESDAY. KB
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313105.